Tylenol Can Cause Liver Failure. Tylenol, the over-the-counter painkiller found in just about everyone’s medicine cabinet, can cause serious liver damage, even liver failure. Each year, nearly 800 cases of liver failure are linked to the use of acetaminophen, the active ingredient in ‘Tylenol’. Unfortunately, many people underestimate the liver injury danger posed by Tylenol.
If you or a loved one sustained a liver injury or suffered liver failure because of Tylenol, you may be entitled to receive compensation for your injuries. Our ‘Tylenol’ liver injury lawyers are offering free legal consultations to victims of this drug. To learn how we can help you, we urge you to call us today.
Tylenol Liver Injury
Tylenol is one of the most popular over-the-counter painkillers on the market today. It is sold in various formulations for both adults and children. In 2005 alone, consumers purchased more than 28 billion doses of products containing acetaminophen, such as Tylenol. Because it is such a familiar medication, many people have no idea just how dangerous ‘Tylenol’ can be to the liver.
Many Tylenol liver injuries occur because a person is taking two acetaminophen products at one time, and this can exceed the recommended daily limit. Many patients may not know that the prescription painkiller they’re taking contains acetaminophen and often they aren’t warned to avoid other acetaminophen-containing products. From 1998 to 2003, Tylenol and other acetaminophen products were the leading cause of acute liver failure in the United States, with 48 percent of acetaminophen-related cases (131 of 275) associated with accidental overdose.
In 2011, the U.S. Food & Drug Administration (FDA) announced that Tylenol and other drugs containing acetaminophen may cause severe liver damage. This prompted the FDA to issue limits on the amount of acetaminophen allowed in any medication as well as mandating that a “black box” warning label be applied to the packaging.
In April 2009, the FDA directed the makers of acetaminophen-containing over-the-counter pain medications and fever reducers, including ‘Tylenol’, to include new warnings on their labels regarding the risk of liver injury. The final rule required manufacturers to ensure that the active ingredients of these drugs are prominently displayed on the labels on both the packages and bottles.
According to the FDA, liver damage can occur after taking ‘Tylenol’ for only four days, and 44 percent of people taking a form of acetaminophen show signs of liver enzyme abnormalities. To prevent liver damage, the agency says individuals should take no more than 2,000 milligrams of acetaminophen within a single 24 hour period. To stay within this limit, patients shouldn’t take more than one medicine that contains acetaminophen at a time.